Iowa, 2026

Heavy Snow in Iowa, February 19 to 20, 2026

February 19 to 20, 2026 · NWS DMX · 23 events in 23 counties and zones

A surface low lifted into the central US with a deformation zone setting up across central Iowa, resulting in a band of heavy snow bisecting the state. Light precipitation fell ahead of the main deformation zone, however dry air and warm temperatures meant this largely fell as rain to start.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low lifted into the central US with a deformation zone setting up across central Iowa, resulting in a band of heavy snow bisecting the state. Light precipitation fell ahead of the main deformation zone, however dry air and warm temperatures meant this largely fell as rain to start. The main deformation zone set up across Iowa in the afternoon with rain transitioning over to snow and temperatures fell. Heaviest snow fell through the overnight with rates over one inch per hour at times. Snow tapered off quickly through the morning hours. Roads across central Iowa were snow covered with impacts to the morning commute on the 20th, including an accident with injury. Operations were also paused overnight at the Des Moines airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 19, 2:23 PM CST, 2 hours 37 minutes earlier. Its key messages:

  • Band of moderate to heavy snowfall passing through central and north central Iowa this afternoon and evening. Snowfall amounts of 6 inches or more are possible within the heaviest band.
  • Few showers and rumbles of thunder in southern and southeastern Iowa this afternoon and evening. Rain may transition to a freezing drizzle or snow overnight.
  • Cold and dry Friday through the weekend.
Area forecast discussion, Feb 19, 2:23 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
223 PM CST Thu Feb 19 2026

.KEY MESSAGES...

- Band of moderate to heavy snowfall passing through central and
  north central Iowa this afternoon and evening. Snowfall
  amounts of 6 inches or more are possible within the heaviest
  band.

- Few showers and rumbles of thunder in southern and
  southeastern Iowa this afternoon and evening. Rain may
  transition to a freezing drizzle or snow overnight.

- Cold and dry Friday through the weekend.

&&

.DISCUSSION...
Issued at 219 PM CST Thu Feb 19 2026

Radar returns are increasing over southern Iowa showing our first
indications of the approaching low pressure system today, which will
eventually bring a band of moderate to heavy snow to the state this
afternoon through the evening. Dry sub-cloud air is limiting most of
this precipitation from reaching the ground, but rain and/or
frozen precipitation has started being reported under some of
the better returns. Interestingly enough, even some lightning
has been detected in Taylor and Adams counties. Most of this
precipitation will be light initially as it works through the
dry air, but areas with more convective elements could see more
substantial showers.

As we continue through the afternoon, the parent wave and surface
low will continue to lift nearer to the state, bringing better
forcing in the form of mid-level warm air advection and
frontogenesis. This will drastically increase lift through the
saturated mid-levels, leading to increased hydrometeor production
and better top-down saturation to the surface. Despite the dry low
levels, the expectation is for this top-down saturation to happen
fairly quickly with 20 to 30 microbars of lift through the mid-
levels and dendritic growth zone. As this saturation occurs and
colder air moves in, temperatures will begin to wetbulb down to and
below 0C, quickly transitioning any rain over to snow.

Moderate to heavy snow is expected beneath the areas of strongest
lift, resulting in periods of inch per hour snowfall rates. These
rates will quickly cool off any warmer air remaining at the surface
and overcome warmer ground temperatures to allow for accumulating
snow. Fortunately, the heaviest band seems somewhat progressive as
it lifts northward, which should help reduce residence time under
the heaviest rates and keep snowfall amounts in the 1 to 3 inch
range for most of central Iowa. However, there will likely be an
area where residence time under the band is increased due to the
system pivoting and band wrapping around the low as it translates
eastward. This increased residence time will lead to a southwest to
northeast oriented swath of locally higher amounts of 3 to 6+ inches
of snowfall. The forecast and guidance has narrowed in on a likely
location for these higher amounts, running roughly from Omaha
through Ames and up into Waterloo. However, any small shift in the
storm track could shift these higher amounts slightly farther north
or south with a sharp cut off on either side. Given the expectation
for a band of heavier snowfall rates and accumulations nearing 6
inches or more, have upgraded the Winter Weather Advisory to a
Winter Storm Warning through the expected areas. It is worth noting
that, given the nature of the band, there will likely be some areas
in the warning that only see a couple of inches snow. However, the
potential for higher end snowfall under the band, resulting in
impacts to travel both from accumulating snow and from low
visibility in the higher rates and breezy conditions, is what
warranted the broader warning area.

While mostly snow looks to fall over central into northern Iowa,
southern and southeastern Iowa could be looking at a slightly
different subset of conditions. These locations will have slightly
warmer air and drier mid-levels, which introduces some other hazards
both prior to and after the cold air arrives. First, as the warm air
advection wing starts to saturate through the layer this afternoon,
we may see a period of light rain/showers and potentially more
rumbles of thunder given the small amounts of instability (~100 to
200 J/kg of MUCAPE) still lifting over the southern portions of the
state. Then, as the colder low level air begins to fill in behind
the low, the column will begin to cool below freezing. As this
occurs, some soundings also show a loss of saturation through the
dendritic growth zone. No ice introduction implies a higher
likelihood for supercooled droplets mixed in with the ice crystals,
which could lead to some freezing rain or freezing drizzle tonight.
Fortunately, this is where the warmest surface temperatures reside,
which may initially inhibit freezing. This loss of ice introduction
isn't a persistent signal, either, with saturating dipping in and
out of the DGZ. Therefore, this is a lower confidence scenario, but
will need to be watched closely this evening as roads could become
slick after they drop below freezing.

Precipitation generally wraps up early Friday morning, but
travel conditions may remain deteriorated into the morning
commute as plows work to get roads cleared, especially in the
areas with the heaviest snowfall. Temperatures don't warm above
freezing on Friday, but clearing skies in the afternoon should
at least help with snow removal on Friday. Winds also remain
breezy through Friday morning, which could lead to some drifting
of fresh snow, but blowing snow shouldn't be a widespread
issue. Conditions then remain much cooler and dry through the
weekend with light to potentially breezy winds by Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1153 AM CST Thu Feb 19 2026

MVFR and high end IFR stratus have filtered over northern Iowa
this morning and will continue to plague MCW and FOD this
afternoon with these type of restrictions. Otherwise, high and
mid-level clouds are streaming over Iowa as a wintry system
moves in with initially rain that will change to snow this
evening. This has been handled with PROB30 groups. A narrow
band of heavier snow will bring the lowest restrictions of IFR
or LIFR this evening and overnight. ALO looks most likely to
experience these level of restrictions with DSM close to the
southern edge of the snow band. For FOD and MCW, these sites
will be on the northern edge and have generally kept
restrictions at these sites in IFR. While PROB30 groups could
have been included to capture lower confidence restrictions at
the terminals, opted to go with current forecast expectations
given the narrow snow band. Therefore, refinements in the 0z
issuance are likely. The snow will end between midnight and
around sunrise Friday from west to east and clouds will clear
from southwest to northeast at all by MCW and ALO by the end of
the period. Gusty winds from the north this afternoon will
become from the northwest this evening and remain blustery.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Friday for IAZ017-025-061-062-073-074.
Winter Weather Advisory until 6 AM CST Friday for IAZ023-024-
033-034-071-072-081-082.
Winter Storm Warning from 6 PM this evening to 6 AM CST Friday
for IAZ026>028-036>039-048>050-060.
Winter Storm Warning until 6 AM CST Friday for IAZ035-044>047-
057>059-070.

&&

DISCUSSION...Dodson
AVIATION...Ansorge
Hazardous weather outlook, Feb 19, 12:32 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1232 PM CST Thu Feb 19 2026

IAZ004>007-015-016-075-083>086-092>097-201500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Mahaska-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
1232 PM CST Thu Feb 19 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Snow begins this afternoon west, ending in the east on Friday
morning. Light accumulations in far northern or southern Iowa are
possible. Higher accumulations are expected across central Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however, any snow reports
are appreciated.

IAZ017-023>025-033-034-061-062-071>074-081-082-201500-
Cerro Gordo-Pocahontas-Humboldt-Wright-Sac-Calhoun-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Adams-Union-
1232 PM CST Thu Feb 19 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however, any snow reports
are appreciated.

IAZ026>028-035>039-044>050-057>060-070-201500-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Cass-
1232 PM CST Thu Feb 19 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however, any snow reports
are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heavy snow. Local standard time, as filed.

Heavy Snow, Crawford

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Crawford forecast zone
Reported by
Public
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Heavy Snow, Sac

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Sac forecast zone
Reported by
Public
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Calhoun forecast zone
Reported by
Public
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Heavy Snow, Webster

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Webster forecast zone
Reported by
Public
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Carroll forecast zone
Reported by
Public
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Heavy Snow, Greene

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Greene forecast zone
Reported by
Public
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Heavy Snow, Audubon

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Audubon forecast zone
Reported by
Public
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Heavy Snow, Adair

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Adair forecast zone
Reported by
Public
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Dallas forecast zone
Reported by
Public
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Heavy Snow, Guthrie

When
February 19, 5:00 PM CST to February 20, 6:00 AM CST
Where
Guthrie forecast zone
Reported by
Public
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Heavy Snow, Wright

When
February 19, 6:00 PM CST to February 20, 7:00 AM CST
Where
Wright forecast zone
Reported by
Public
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
February 19, 6:00 PM CST to February 20, 7:00 AM CST
Where
Franklin forecast zone
Reported by
Public
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
February 19, 6:00 PM CST to February 20, 7:00 AM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Heavy Snow, Hardin

When
February 19, 6:00 PM CST to February 20, 7:00 AM CST
Where
Hardin forecast zone
Reported by
Public
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Heavy Snow, Story

When
February 19, 6:00 PM CST to February 20, 7:00 AM CST
Where
Story forecast zone
Reported by
Public
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
February 19, 6:00 PM CST to February 20, 7:00 AM CST
Where
Marshall forecast zone
Reported by
Public
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
February 19, 6:00 PM CST to February 20, 7:00 AM CST
Where
Polk forecast zone
Reported by
Public
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
February 19, 7:00 PM CST to February 20, 8:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Heavy Snow, Bremer

When
February 19, 7:00 PM CST to February 20, 8:00 AM CST
Where
Bremer forecast zone
Reported by
Public
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Heavy Snow, Grundy

When
February 19, 7:00 PM CST to February 20, 8:00 AM CST
Where
Grundy forecast zone
Reported by
Public
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Heavy Snow, Black Hawk

When
February 19, 7:00 PM CST to February 20, 8:00 AM CST
Where
Black Hawk forecast zone
Injuries
0 direct, 1 indirect
Reported by
Public
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Heavy Snow, Tama

When
February 19, 7:00 PM CST to February 20, 8:00 AM CST
Where
Tama forecast zone
Reported by
Public
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322466, 1322467, 1322468, 1322469, 1322470, 1322471, 1322472, 1322474, 1322475, 1322494, 1322495, 1322477, 1322478, 1322480, 1322481, 1322482, 1322484, 1322485, 1322486, 1322487, 1322488, 1322490, 1322491.